Mississippi, 2018Damaging Wind in Mississippi, May 18, 2018
May 18, 2018 · NWS LIX · 1 event in 1 county or zone
An upper level trough of low pressure over the central Gulf Coast combined with increasingly moist and unstable air to produce several severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure over the central Gulf Coast combined with increasingly moist and unstable air to produce several severe thunderstorms during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 18, 11:12 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, May 18, 11:12 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1212 PM CDT Fri May 18 2018
.AVIATION...
VFR conditions will be the rule at all of the terminals, but there
will be some scattered convection around today. Have VCTS wording
in place through 00z to reflect this risk, and will amend the
forecast if convection looks to impact a terminal. If a storm
passses over, a brief period of gusty winds and reduced
visibilities can be expected. Additionally, a period of MVFR
visibilities could develop around 12z at KMCB and KBTR due to
light fog. 32
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 93 68 92 / 20 20 10 30
BTR 71 93 71 92 / 20 20 10 30
ASD 68 93 69 92 / 20 20 10 30
MSY 74 93 74 92 / 20 20 10 30
GPT 72 92 72 91 / 20 20 10 30
PQL 68 92 68 91 / 20 20 10 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 18, 10:02 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1102 AM CDT Fri May 18 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1102 AM CDT Fri May 18 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are possible, mainly during
the afternoon and early evening hours. A few storms could become
strong to severe. Gusty winds, hail and frequent lightning will
be possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered showers and thunderstorms will be possible
each day through Thursday. A few strong to severe thunderstorms
will be possible. The main hazard would be strong downburst winds,
though hail and periods of frequent lightning will also be a
concern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
32
In the hours before
Special weather statement, May 18, 11:56 AM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1256 PM CDT FRI MAY 18 2018
LAZ050-072-181830-
Livingston-Southern Tangipahoa-
1256 PM CDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES...
At 1256 PM CDT, a strong thunderstorm was located near Springfield,
or near Hammond, moving east at 10 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hammond, Ponchatoula, Springfield, Natalbany, Robert and Killian.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3054 9026 3029 9034 3029 9036 3033 9044
3033 9047 3034 9047 3034 9049 3039 9061
3056 9055
TIME...MOT...LOC 1756Z 286DEG 10KT 3046 9050
32Local storm report, May 18, 12:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
104 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL PONCHATOULA 30.44N 90.44W
05/18/2018 E0.88 INCH TANGIPAHOA LA TRAINED SPOTTER
&&
PGRIGSBYThunderstorm Wind, Harrison
- When
- May 18, 12:35 PM CST
- Where
- Harrison County, 0.45 mi SSE of Pass Christian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 30.314, -89.247
Broadcast media reported damage to several restaurants and vessels at Pass Christian Harbor. Damage was likely caused by a downburst. Event time was estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Flash Flooding in Kentucky, May 18, 2018$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752764.